Comedown (drugs)

From Wikipedia, the free encyclopedia
Jump to: navigation, search

Comedown or crashing is the deterioration in mood that happens as a psychoactive drug, typically a stimulant, is either decreasing or is cleared from the blood and thus the cerebral circulation. The improvement and deterioration of mood (euphoria and dysphoria) are represented in the cognitive schema as high and low elevations; thus, after the drug has elevated the mood (a state known as a high), there follows a period of coming back down, which often has a distinct character from withdrawal in stimulants. Generally, a comedown ("down", "low", sometimes "crash") can happen to anyone as a transient symptom, but in people who are dependent on the drug (especially those addicted to it), it is an early symptom of withdrawal and thus can be followed by others. Various drug classes, most especially stimulants and to a lesser degree opioids and sedatives, are subject to comedowns. A milder analogous mood cycle can happen even with blood sugar levels (thus sugar highs and sugar lows), which is especially relevant to people with diabetes mellitus and to parents and teachers managing children's behavior, as well as in adults with ADHD. Stimulant comedowns are unique in that they often appear very abruptly after a period of focus or high, and are typically the more intensely dysphoric phase of withdrawal than that following complete elimination from the bloodstream. Besides general dysphoria, this phase can be marked by frustration, anger, anhedonia, social withdrawal, and other symptoms characteristic to a milder mixed episode in bipolar disorder. Alertness and other general stimulant effects are still present.

See also[edit]

Sources[edit]

References[edit]